Log in
PMRGCAuk
7,663 members12,793 posts

Dapagliflozin or not?

I have T2 diabetes; hypertension; polymyalgia (PMR) and have lymphoedema in my legs. My blood readings are raised artificially by having to take steroids for the PMR (4.75 years and counting). Recent Hba1 is 8.7% and I use metformin, Levermir and Novarapid as controls. My GP has recently tried to prescribe me 5mg Dapagliflozin as well. He has recommended having 6-weekly blood tests to ensure my one kidney is functioning properly.

I have read the info sheet and am reluctant to try what is a fairly new drug.

Thoughts, anyone?

3 Replies
oldestnewest

Hi violetsnowdrop

I have had diabetes type2 for 18 years that was controlled by metformin beta and gliclazide until pmr and steroids bumped hba1c to 114/17.3 at beginning of 2017. I was begging for better control and eventually referred to diabetes clinic. Now take humilin m3 and metformin with weekly injection of duglatide. Hba1c now 54/8.7. Saw diabetes nurse yesterday who described that control as "brilliant on steroids". Obviously your situation with kidney is an added issue for you to have good control so can understand your gp wanting it lower.

I have found that low carb diet is helping enormously in terms of day to day life and control. I say all this because I think you should be overseen by diabetes clinic if you don't have that already.

Regarding Dapagliflozin. I hadn't heard of it. Having looked at it online it looks like you would have to be very on the ball testing your ketone levels. Not hard these days as you can get combined glucose/ketone test meter.

I think you are basically in a bit of a burn out. Can you take a 3 month period where you follow low carb diet (less then 40g initially) and inject based on carb content/glucose levels Pre meal?

The diabetes clinic might help you by prescribing different kinds of insulin that might allow you better control. I hope you can get some support to work through this little blip. And as I was told yesterday that as steroids drop I need to lower insulin dose. Hopefully back to diet metformin and other helpers once pred free. I know it's been a long road for you so far but hopefully you can reverse high numbers when pred free.🌻

Reply

Have you tried cutting carbs drastically to help control the Hba1c? This is now approved by the American Diabetes Association for management of diabetes. I never quite understand the concept of telling patients they should be eating the substance that causes the problem! Cut carbs and the blood sugar must fall.

My personal concern about dapagliflozin is that it makes the body shed glucose via the kidneys - and increases the risk of UTIs and thrush, both of which can be an issue with pred itself. I was still working for a market research company that did work on clinical trials when it was being worked on and I know a lot of the doctors had concerns about the UTI side. I remember saying at the time that nothing would persuade me to take it if it caused UTIs!

Under the circumstances - if it were me, I would want to be referred to an expert diabetologist. But that's me.

2 likes
Reply

I already am on a lower carbs regime--I was down to Hba1 of 8.2 until several fairly recent traumatic events. On the plus side CRP is down to 8.7mg/L from 30+ these last few years. Negatively I am experiencing bursitis pains in both upper arms and both thighs.

You corroborate my thoughts entirely, especially as I suffer from steroid-induced penile atrophy.

Reply

You may also like...